Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 79, NWS Buffalo, NY

September 1, 2020

NWS Buffalo, NY issued this small craft advisory at Sep 1, 2020, 7:28 PM EDT. It took effect at Sep 2, 2020, 2:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2020, 7:28 PM EDT (23:28 UTC)
In effect from
Sep 2, 2020, 2:00 AM EDT
Expired
Sep 2, 2020, 7:43 PM EDT
In force
18 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

538 
WHUS71 KBUF 012328
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
728 PM EDT Tue Sep 1 2020

LOZ045-020730-
/O.NEW.KBUF.SC.Y.0079.200902T0600Z-200902T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
728 PM EDT Tue Sep 1 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM EDT
WEDNESDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 2 AM to 5 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
6 follow-up statements
990 
WHUS71 KBUF 020221
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1021 PM EDT Tue Sep 1 2020

LOZ045-021030-
/O.CON.KBUF.SC.Y.0079.200902T0600Z-200902T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1021 PM EDT Tue Sep 1 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM EDT
WEDNESDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 2 AM to 5 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
626 
WHUS71 KBUF 020543
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
143 AM EDT Wed Sep 2 2020

LOZ045-021345-
/O.CON.KBUF.SC.Y.0079.200902T0600Z-200902T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
143 AM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
211 
WHUS71 KBUF 020825
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
425 AM EDT Wed Sep 2 2020

LEZ040-041-021630-
/O.EXB.KBUF.SC.Y.0079.200902T1200Z-200903T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
425 AM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 8 AM this morning to 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-021630-
/O.EXB.KBUF.SC.Y.0079.200902T1200Z-200902T2200Z/
Upper Niagara River and Buffalo Harbor-
425 AM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 8 AM this morning to 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-021630-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-200902T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
425 AM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
116 
WHUS71 KBUF 021420
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1020 AM EDT Wed Sep 2 2020

LOZ045-022100-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-200902T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1020 AM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-022230-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-200903T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1020 AM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves up to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-022200-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-200902T2200Z/
Upper Niagara River and Buffalo Harbor-
1020 AM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
834 
WHUS71 KBUF 022025
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
425 PM EDT Wed Sep 2 2020

LOZ045-022130-
/O.CAN.KBUF.SC.Y.0079.000000T0000Z-200902T2100Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
425 PM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to slowly diminish.

$$

LEZ020-030000-
/O.EXT.KBUF.SC.Y.0079.000000T0000Z-200903T0000Z/
Upper Niagara River and Buffalo Harbor-
425 PM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-030000-
/O.CON.KBUF.SC.Y.0079.000000T0000Z-200903T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
425 PM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
274 
WHUS71 KBUF 022343
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
743 PM EDT Wed Sep 2 2020

LEZ020-040-041-030045-
/O.CAN.KBUF.SC.Y.0079.000000T0000Z-200903T0000Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
743 PM EDT Wed Sep 2 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside tonight.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 1, 5:11 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 1, 5:11 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
511 PM EDT Tue Sep 1 2020

.SYNOPSIS...
A cold front will cross the region tonight and Wednesday bringing
increasing chances for showers and a few thunderstorms. Temperatures
will remain well above normal through Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
High pressure continuing to move off the New England coast this
afternoon, allowing more humid air to return to the area with
surface dewpoints climbing into the lower to mid 60s. Little in the
way of forcing should keep the area rainfree into this evening,
although can not completely rule out an isolated shower.

Conditions will deteriorate later tonight ahead of a slowing
cold front.

Wednesday will be unsettled with showers and perhaps a few
thunderstorms increasing, courtesy of the cold frontal passage.
Shear and instability values look marginal, therefore any severe
threat will be limited.

A brief dry period expected Wednesday night behind the frontal
passage.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A southerly flow strengthens across western and north central NY
Thursday. A cold front across the Mid-West will track east to
southern Ontario by Thursday afternoon. Showers and thunderstorms
will form ahead of the front with more concentration of storms south
of New York State. Model guidance showers a pre-frontal trough
across Ohio and Pennsylvania that may result in thunderstorms moving
into the western Southern Tier and western Finger Lakes. Subsidence
increases to the north including the North Country and mostly dry
conditions expected. Warm with highs in the upper 70s across the
higher terrain and low to mid 80s across the Lake Plains.

The cold front with move through the region Thursday night.
Scattered showers are possible along the front from west to east
overnight. Cold air advection will occur with west winds increasing
behind the front. Temperatures at 850mb will fall from +15 C
Thursday evening to +6 C Friday morning. There will likely bring a
period of lake clouds and scattered showers east of the Lakes Friday
morning. Low temperatures will fall to the mid to upper 50s and low
60s across the Lake Plains.

High pressure will extend into the eastern Great Lakes Friday and
Friday night. With the exception of some lake showers, mostly dry
conditions expected during this time. Much cooler than previous days
with highs on Friday in the low 70s. Lows Friday night will fall to
the upper 40s to low 50s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Surface based ridging to our south will likely maintain dry and
seasonable temperatures on Saturday with upper 60s to low 70s. No
changes for Sunday, with mainly dry weather but a bit warmer
with daytime temperatures in the 70s to near 80F.

Active weather potentially returning for the new work week. A broad
low amplitude trough encompassing 2/3rds of the CONUS will slowly
modify and amplify as several potent shortwaves ride through the
larger broader trough. This potentially will lead to increasing
chances for showers and thunderstorms over the first half of the
week. However, at this point there is way too much uncertainty
among the various model runs and when/where those chances for
showers or thunderstorm will occur. It may even be dry for
extended periods of time. With that said, highs both on Monday
and Tuesday will be in the 70s, with lows generally found in
the 50s to low 60s each night.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
While VFR conditions will dominate this afternoon, MVFR cigs
will be found across the Southern Tier through about 21z.

Conditions will gradually deteriorate tonight as a weak cold front will
slowly approach from southern Ontario. Showers will become more
widespread late with VFR cigs lowering to IFR levels across the
Southern Tier after 06z.

Mainly MVFR conditions are expected Wednesday with fairly widespread
coverage of showers and a few thunderstorms.

Outlook...

Thursday...VFR with scattered showers.
Friday...VFR.
Saturday...VFR, except possible MVFR in lake effect clouds/light
showers northeast of the Lakes.
Sunday...VFR.

&&

.MARINE...
Widespread southerly winds will then become re-established
throughout the Lower Great Lakes tonight, with fresh southerlies
over the eastern portion of Lake Ontario maintaining choppy
conditions from Prince Edward Island to the Thousand Islands.

The passage of a slow moving cold front on Wednesday will support
deteriorating conditions with an increasing coverage of showers and
possible thunderstorms. In the process, moderate to fresh
southerlies will veer to the southwest. While choppy to rough
conditions will be found over the northeast corner of Lake Ontario
during the morning and over the far east end of Lake Erie in the
afternoon, winds and waves are forecast to remain below small craft
advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/TMA
NEAR TERM...TMA
SHORT TERM...HSK
LONG TERM...AR
AVIATION...RSH/TMA
MARINE...RSH/TMA
Hazardous weather outlook, Sep 1, 5:11 AM EDT, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EDT Tue Sep 1 2020

NYZ001>008-010>014-019>021-085-020915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
511 AM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.